A variety of effects can occur after a person takes opioids, ranging from pleasure to nausea and vomiting, severe allergic reactions (anaphylaxis), and overdose, in which breathing and heartbeat slow or even stop. Opioid overdose can be due to many factors. For example, overdose can occur when a patient deliberately misuses a prescription, uses an illicit opioid (such as heroin), or uses an opioid contaminated with other even more potent opioids (such as fentanyl). Overdose can also occur when a patient takes an opioid as directed but the prescriber miscalculated the opioid dose, when an error was made by the dispensing pharmacist, or when the patient misunderstood the directions for use. It can also occur when opioids are taken with other medications—for example, prescribed medications such as benzodiazepines or other psychotropic medications that are used in the treatment of mental disorders—or with illicit drugs or alcohol that may have adverse interactions with opioids. At particular risk are individuals who use opioids and combine them with benzodiazepines, other sedative-hypnotic agents, or alcohol, all of which cause respiratory depression.1
Who Is at Risk for Opioid Overdose?
Anyone who uses opioids for long-term management of chronic pain is at risk for opioid overdose, as are individuals who use heroin or misuse prescription pain relievers.2 Others at risk include those who:
- Are receiving rotating opioid medication regimens (and thus are at risk for incomplete cross-tolerance).
- Have been discharged from emergency medical care following an opioid overdose.
- Need opioid pain relievers, coupled with a suspected or confirmed substance use disorder or history of non-medical use of prescription opioids or use of illicit opioids.
- Have completed opioid detoxification or are abstinent for a period of time (and presumably have reduced opioid tolerance and high risk of a return to opioid use).
- Have been recently released from incarceration and have a history of opioid use disorder or opioid misuse (and presumably have reduced opioid tolerance and high risk of a return to opioid use).
Tolerance develops when someone uses an opioid drug regularly so that his or her body becomes accustomed to the drug and needs a larger or more frequent dose to continue to experience the same effect. Loss of tolerance occurs when someone stops taking an opioid after long term use. When someone loses tolerance and then takes the opioid drug again, he or she can experience serious adverse effects, including overdose, even if the amount taken had not caused problems in the past.
1 Boyer EW. Management of opioid analgesic overdose. N Engl J Med. 2012;367(2):146-155.
2 Webster LR, Cochella S, Dasgupta N, Fakata KL, Fine PG, Fishman SM, Grey T, Johnson EM, Lee LK, Passik SD, Peppin J. An analysis of the root causes for opioid-related overdose deaths in the United States. Pain Medicine. 2011 Jun 1;12(suppl_2): S26-35.
The information above is courtesy of the Substance Abuse and Mental Health Services Administration (SAMHSA)
Opioid Addiction Treatment in Florida
Florida Center for Recovery provides Opioid Addiction Treatment offering all-inclusive Inpatient Medical detox and rehab. Our program includes intensive family therapy, chronic relapse program, and trauma therapy through Rapid Resolution Therapy, for those who need it. In addition, we offer opioid addiction treatment for pregnant women.
If you or a loved one is struggling with opioid addiction and would like to explore treatment options, feel free to give us a call at (800) 851-3291 or visit our addiction treatment programs’ page for a better insight about or rehab programs.
You can also visit our reviews page.
Florida Center For Recovery
Offering Comprehensive, Reliable and Affordable Addiction Treatment Programs since 2002.